Alert archive / Iowa / River Flood Warnings in 2019

River Flood Warning 36, NWS Des Moines, IA

March 19, 2019Humboldt County, Iowa

NWS Des Moines, IA issued this river flood warning at Mar 19, 2019, 8:51 PM CDT for Humboldt County, Iowa. It took effect at Mar 20, 2019, 1:00 AM CDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2019, 8:51 PM CDT (01:51 UTC)
In effect from
Mar 20, 2019, 1:00 AM CDT
Expired
Mar 21, 2019, 8:12 AM CDT
In force
31 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

County Humboldt County, IA

The radar

The Des Moines radar (KDMX), 123 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point East Fork Des Moines River at Dakota City (DAKI4). The gauge peaked at 19.81 ft at Mar 20, 2019, 1:00 AM CDT.

actionminormoderate1820222403/2003/2103/22
Action stage
18 ft
Minor stage
20 ft
Moderate stage
24 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05479000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 19, 6:42 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 19, 6:42 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
642 PM CDT Tue Mar 19 2019

.DISCUSSION.../Tonight through Tuesday/
Issued at 352 PM CDT Tue Mar 19 2019

The primary concerns through the period will be two precipitation
events, tonight and again over the weekend, with otherwise fairly
seasonal temperatures in place. Our fairly high amplitude flow
will remain in place this week with the current Rockies block
keeping our pattern fairly unprogressive and stagnant with Iowa
influenced by northwest flow into the weekend. The last
significant short wave/PV anomaly was moving through the backside
of the eastern North America long wave trough through western
Nebraska however and was spreading precipitation through the MO
Valley. The thermodynamic and kinematic forcing as fairly phased,
but only weak to moderate and seemingly dominated by
frontogenetical response and low static stabilities on the brink
of thunder. Although it will not be widespread, this has led to
localized 0.50-1” rains across southeast Nebraska with many high
res models suggesting similar output across southern Iowa into
this evening and overnight. HREF localized probability matched
mean output suggests a few spot 1”+ amounts may occur. Although
additional river flooding is not anticipated, this could certainly
result in continued soggy conditions with responses in streams,
creeks, ditches and ponding water on roads.

This should exit overnight, possibly followed by a brief period of
fog on the northern fringe, but the primary theme for the rest of
the work week will be drier conditions and normal to just above
normal temperatures as the upstream ridge approaches. Our next
window for precipitation will be this weekend as the current
trough off the Pacific coast evolves. The models are in good
agreement lifting the remnants through the MO Valley and Northern
Plains but differ in the details leading to diminished confidence.
Models are in decent agreement lifting generally light rain
through late Saturday while confidence later in the weekend drops
with the GFS more aggressive holding onto precip and a stronger
wave on the fringe of the next large Canadian cyclone. The EC is
currently trending drier however so if this trend continues Sunday
precip chances may be somewhat overzealous. After this, surface
high pressure and the approaching Rockies ridge will keep PoPs for
the beginning of next week generally on the low side, if not dry,
with more seasonal temps.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 642 PM CDT Tue Mar 19 2019

Light rain moving through the southern TAF sites, may have CIGS
drop to MVFR, possibly IFR late tonight with winds shifting around
to the west to northwest into Wednesday. Clouds to increase late
in the period at the northern TAF sites. Some fog is possible at
the east/southern sites. Uncertainty is high, with low CIGS more
likely.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Beerends
Hazardous weather outlook, Mar 19, 4:03 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
403 PM CDT Tue Mar 19 2019

IAZ004>007-015>017-023>028-033>039-044>050-059>061-073-074-201100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Warren-Marion-
403 PM CDT Tue Mar 19 2019

This Hazardous Weather Outlook is for portions of central and
northern Iowa.

.DAY ONE...Tonight

River Flood Warnings are in effect for portions of the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Flooding along area rivers will persist this week. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. If you see any flooding due
to ponding of water, ice jams, or streams overflowing their banks
these reports would be greatly appreciated.

IAZ057-058-062-070>072-075-081>086-092>097-201100-
Audubon-Guthrie-Poweshiek-Cass-Adair-Madison-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
403 PM CDT Tue Mar 19 2019

This Hazardous Weather Outlook is for portions of central and
southern Iowa.

.DAY ONE...Tonight

Rain is expected to occur over southern Iowa tonight. Rainfall
amounts of one half to one inch may cause ponding water on roads
and rises in small streams and creeks.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:25 PM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth32 hr
Mar 20, 8:59 AM CDTDense Fog AdvisoryDMXBoone, Clarke, Dallas, Decatur, Franklin, Hamilton and 17 more2 hr

Nearby

River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.